U.S. Virgin Islands, 2013Flash Flooding in U.S. Virgin Islands, December 23, 2013
December 23, 2013 · NWS SJU · 2 events in 1 county or zone
Upper level trough and a jet maximum provided good ventilation and upper level divergence which favored the development of showers over Saint Croix.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level trough and a jet maximum provided good ventilation and upper level divergence which favored the development of showers over Saint Croix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 23, 3:08 PM AST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 23, 3:08 PM AST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST MON DEC 23 2013
.SYNOPSIS...DEEPENING TUTT LOW CONTINUED TO SHIFT WEST SOUTHWEST
ACROSS THE NORTHEASTERN CARIBBEAN TODAY...WITH WESTERN PORTION OF THE
FORECAST AREA NOW UNDER A JET MAXIMUM NOW ROUNDING THE BASE OF THE
UPPER TROUGH. THIS IS PROVIDING GOOD VENTILATION AND UPPER LEVEL
DIVERGENCE. SURFACE HIGH PRESSURE REMAINS ANCHORED ACROSS THE
ATLANTIC NORTH OF THE REGION...WHILE AN INDUCED SURFACE TROUGH AND
ACCOMPANYING SURGE OF MOISTURE WITH AXIS NOW CROSSING THE LESSER
ANTILLES WILL CONTINUE WESTWARDS AND MOVE ACROSS THE REGION DURING
THE NEXT 24-48 HOURS. EXPECT A GRADUAL LOOSENING OF THE SURFACE
PRESSURE GRADIENT AND CONSEQUENTLY DIMINISHING NORTHEASTERLIES
OVERNIGHT THROUGH EARLY TUESDAY...WITH WINDS BECOMING SOUTHEASTERLY
BY TUESDAY AFTERNOON. THE COMBINATION OF THE DEVELOPING TUTT LOW
AND THE APPROACHING LOW LEVEL TROUGH WILL ENHANCE CONVECTION ACROSS
THE REGIONAL WATERS AND PARTS OF THE ISLANDS ESPECIALLY BETWEEN EASTERN
PUERTO RICO AND THE NORTHERN LEEWARDS.
&&
.DISCUSSION...EXPECT A CONTINUED DETERIORATION IN THE OVERALL WEATHER
CONDITIONS WITH INCREASING CLOUDINESS AND MOISTURE CONVERGENCE ACROSS
THE REGION DURING THE REST OF THE AFTERNOON AND THROUGH TUESDAY. LATEST
MODEL GUIDANCE AS WELL AS PRESENT SATELLITE IMAGERY...ALL SUGGEST
THAT THE TUTT LOW IS TO RETROGRESS WESTWARD OVER PUERTO RICO BY EARLY
TUESDAY...THEN MEANDER IN ITS VICINITY THROUGH AT LEAST CHRISTMAS
DAY. UNDER THESE UNSTABLE UPPER LEVEL CONDITIONS AND THE INCREASING
MOIST SOUTHEASTERLY WIND FLOW... EXPECT A MOSTLY WET AND ACTIVE WEATHER
PATTERN WITH PERIODS OF ENHANCED CONVECTION ACROSS PARTS OF THE ISLANDS
AND SURROUNDING WATERS THROUGH AT LEAST EARLY WEDNESDAY/CHRISTMAS DAY.
THEREFORE... WITH THE PRESENT CONDITIONS AND EXPECTED WEATHER SCENARIO...
THERE IS HIGH POTENTIAL FOR DEVELOPMENT OF ISOLATED BUT STRONG THUNDERSTORMS
IN SOME AREAS WITH PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL AND
ACCOMPANYING STRONG WINDS GUSTS OVERNIGHT THROUGH TUESDAY. BASED ON
THE PRESENT WIND FLOW AND THE FAVORABLE UPPER LEVEL CONDITIONS...THE
AREAS TO BE MOST AFFECTED OVERNIGHT THROUGH THE MORNING HOURS SHOULD
BE ALONG THE NORTHERN HALF AND EAST SECTION OF PUERTO RICO AS WELL
AS OVER...CULEBRA...VIEQUES AND THE VIRGIN ISLANDS. A GRADUAL IMPROVEMENT
IN WEATHER CONDITIONS IS EXPECTED BY THURSDAY AND FRIDAY FRIDAY...AND
INTO THE UPCOMING WEEKEND...DURING WHICH TIME THE HIGH PRESSURE RIDGE
ALOFT SHOULD BUILD ACROSS THE REGION FROM THE WEST...AND THE TUTT SHOULD
BEGIN TO FILL AND PULL EAST AND NORTH OF THE FORECAST AREA. BY SUNDAY
WINDS WILL AGAIN BECOME MORE EASTERLY AS SURFACE HIGH REESTABLISHES
ONCE AGAIN NORTHEAST OF THE REGION.
&&
.AVIATION...BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE IN PASSING
SHRA. VCTS AND SHRA WILL BE MORE FREQUENT ACROSS THE FLYING AREA
DURING THE NEXT 24 HOURS AS AN APPROACHING UPPER LEVEL LOW AND
SURFACE TROUGH MOVES ACROSS THE ISLANDS FROM THE EAST. WINDS FROM
THE ENE AT 10-25 KT EXPECTED FM SFC UP TO 15 KFT AT LEAST UNTIL THE
END OF THE FCST PERIOD.
&&
.MARINE...WINDS OF UP TO 22 KNOTS WITH OCCASIONALLY HIGHER GUSTS
CONTINUED ACROSS THE LOCAL WATERS TODAY...TOO MAINTAIN ROUGH AND
HAZARDOUS SEAS UP TO 8 FEET. MARINE CONDITIONS ARE STILL EXPECTED
TO GRADUALLY IMPROVE AS THE TRADE WINDS DIMINISH OVERNIGHT THROUGH
TUESDAY. IN THE MEANTIME...SMALL CRAFT ADVISORIES REMAIN IN EFFECT
FOR MOST OF THE LOCAL WATERS. PLEASE REFER TO THE LATEST COASTAL
WATERS FORECAST AND MARINE WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE WFO SAN JUAN OFFICE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 71 81 72 83 / 70 70 30 40
STT 73 84 74 83 / 70 70 40 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 3 PM AST TUESDAY FOR ANEGADA PASSAGE
SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM
TO 17N-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10
NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM AST TUESDAY FOR COASTAL WATERS
OF NORTHERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO
17N.
SMALL CRAFT ADVISORY UNTIL 9 PM AST THIS EVENING FOR COASTAL
WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL 9 PM AST TUESDAY FOR ATLC WATERS OF
PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
13/09Hazardous weather outlook, Dec 23, 4:40 AM AST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
440 AM AST MON DEC 23 2013
AMZ710>745-PRZ001>013-240845-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
440 AM AST MON DEC 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW APPROACHING FROM THE NORTHEAST WILL CREATE AN
UNSTABLE ENVIRONMENT ACROSS THE LOCAL REGION...KEEPING THE RISK OF
SHOWERS AND THUNDERSTORMS FAIRLY HIGH TODAY. SOME OF THESE SHOWERS
AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
THEREFORE URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE ACROSS
THE LOCAL ISLANDS TODAY...ESPECIALLY ACROSS THE EAST AND NORTH
PORTIONS OF PUERTO RICO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST MIDWEEK...KEEPING
THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH. AS A RESULT...URBAN
AND SMALL STREAM FLOODING IS ALSO POSSIBLE IN PORTIONS OF THE LOCAL
ISLANDS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING OR ANY OTHER SIGNIFICANT WEATHER RELATED EVENT
WOULD BE APPRECIATED.
AMZ715-725-VIZ001-002-240845-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
440 AM AST MON DEC 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW APPROACHING FROM THE NORTHEAST WILL CREATE AN
UNSTABLE ENVIRONMENT ACROSS THE LOCAL REGION...KEEPING THE RISK OF
SHOWERS AND THUNDERSTORMS FAIRLY HIGH TODAY. SOME OF THESE SHOWERS
AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
THEREFORE URBAN AND GUT FLOODING WILL BE POSSIBLE ACROSS THE LOCAL
ISLANDS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST MIDWEEK...KEEPING
THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH. AS A RESULT...URBAN
AND GUT FLOODING IS ALSO POSSIBLE IN PORTIONS OF THE LOCAL ISLANDS.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING OR ANY OTHER SIGNIFICANT WEATHER RELATED EVENT
WOULD BE APPRECIATED.
In the hours before
Special weather statement, Dec 23, 3:37 PM AST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
337 PM AST MON DEC 23 2013
VIC010-232030-
SAINT CROIX VI-
337 PM AST MON DEC 23 2013
AT 334 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
AREAS OF SHOWERS WITH THUNDERSTORMS MOVING ACROSS SAINT CROIX.
THIS ACTIVITY WILL CONTINUE TO PERSIST DURING THE NEXT HOUR OR SO.
THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG WIND
GUSTS IN EXCESS OF 40 MPH.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
23
Flash Flood, St. Croix
- When
- December 23, 4:30 PM AST to 7:30 PM AST
- Where
- St. Croix County, 5.02 mi E of St Croix to 5.23 mi E of St Croix
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 17.742, -64.705
Roads were reported flooded at Christiansted due to guts out of its banks.
Flash Flood, St. Croix
- When
- December 23, 5:00 PM AST to 7:30 PM AST
- Where
- St. Croix County, 6.42 mi E of St Croix to 6.8 mi E of St Croix
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 17.748, -64.684
Areas were reported flooded across portions of Eastern Saint Croix.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, December 23 to 27, 201366 kt wind · 24 events
- High Wind in Wyoming, December 23 to 24, 201367 kt wind · 21 events
- Freezing Fog in Texas, December 23 to 24, 201319 events
- Cold in Nebraska, December 23, 201310 events
- Winter Weather in Wyoming, December 23 to 24, 201310 events
- Extreme Cold in Minnesota, December 23, 20138 events
- Extreme Cold in South Dakota, December 23, 20137 events
- Ice Storm in Maine, December 23, 20135 events
- Extreme Cold in Iowa, December 23, 20135 events
- High Wind in California, December 23 to 25, 201363 kt wind · 4 events
- Winter Weather in Arkansas, December 23, 20134 events
- Heavy Snow and Winter Weather in Michigan, December 23 to 24, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488179, 488180.